A stimulant overdose requires knowledge of the first aid rules because is a serious medical emergency that can result from the excessive consumption of stimulant drugs such as cocaine and methamphetamine. I will also include the class of euphoretics here because they have a clearly stimulating effect on the central nervous system (CNS). These are substances such as MDMA and mephedrone.

As for the prescribed medications, there is an alarming trend with them. According to the article Sudden Increases in U.S. Stimulant Prescribing, there is a confirmed increase in U.S. adult stimulant prescriptions over five years, with a notable spike from 2020 to 2021, especially among women. This increase could be attributed to various factors, including patient and provider education on adult ADHD, expanding access to ADHD care, and the impact of the pandemic. And as the opioid epidemic teaches us, there is a wave of overdoses following the increase in prescribing medications.

An overdose can occur when a person takes more of the substance than their body can handle. This can lead to a range of symptoms, including rapid heartbeat, high blood pressure, seizures, and even coma or death.

Mechanisms of Stimulant Overdose

Mechanisms of Stimulant Overdose

CNS Stimulation: Stimulants increase the release of neurotransmitters like dopamine and norepinephrine in the brain, leading to heightened alertness and increased brain activity. Overdose can result in excessive stimulation of the central nervous system. Because of this, a person can develop both neurological and psychological adverse reactions. For example, agitation, seizures and psychosis

Cardiovascular Effects: Stimulants increase heart rate and blood pressure. An overdose can strain the cardiovascular system, leading to potential heart-related complications. Overdose can cause chest pain, heart palpitations, and even heart attacks. Check our article First Aid for Heart Attack.

Respiratory Distress: Stimulants can affect the respiratory system, leading to breathing difficulties during an overdose.

See also  How to Deal With Panic Attacks?

Hyperthermia: Stimulants can increase body temperature, leading to dangerous levels that can damage organs.

Signs of Stimulant Overdose

Signs of Stimulant Overdose

Recognizing the signs of stimulant overdose and implementing harm reduction strategies are crucial in preventing fatalities and improving outcomes for individuals at risk.

  • Agitation: The individual may become extremely restless or anxious.
  • Paranoia: Overdose can lead to intense feelings of fear or suspicion without reason.
  • Confusion: The individual may be disoriented or unable to think clearly.
  • Panic Attacks: They may experience intense feelings of fear or panic.
  • Hallucinations: The person may see, hear, or feel things that aren’t present.
  • Seizures: Increased brain activity can lead to seizures or convulsions.
  • Chest Pain: The heart may struggle to pump, leading to pain or discomfort in the chest.
  • Heart Palpitations: The individual may feel their heart beating irregularly or rapidly.
  • High Blood Pressure: Blood pressure may rise to dangerous levels.
  • Heart Attack: In severe cases, the strain on the heart can lead to a heart attack.
  • Rapid Breathing: The person may breathe quickly or shallowly.
  • Shortness of Breath: They may struggle to catch their breath or feel like they can’t get enough air.
  • Increased Body Temperature: The individual may feel extremely hot or have a high fever.
  • Sweating: Excessive sweating can occur as the body tries to cool down.
  • Nausea: The individual may feel sick to their stomach.
  • Vomiting: They may throw up as the body tries to rid itself of the excess stimulant.
  • Muscle Twitching or Tremors: The individual’s muscles may twitch or shake uncontrollably.
  • Muscle Weakness: They may feel weak or unable to move certain parts of their body.

First Aid for Stimulant Overdose

First Aid for Stimulant Overdose
  1. Call for Help: If you suspect someone is experiencing a stimulant overdose, call emergency services immediately. It’s important to get professional medical assistance as soon as possible.
  2. Provide the medical responders with any information you have about what the person took, how much they took, and when they took it.
  3. Stay Calm and Reassure the Person: Stay with the person and try to keep them calm. Reassure them that help is on the way.
  4. Monitor Breathing and Heartbeat: If the person is unconscious, check their airway and breathing. If they are not breathing, start CPR (cardiopulmonary resuscitation) immediately. Check our article First Aid for Unconsciousness.
  5. Protect from self-harm: If the person has a seizure, move any objects away from them and protect their head. Do not try to restrain them or put anything in their mouth. Check our article First Aid for Seizures.
  6. Keep Them Cool: If the person is overheating, try to cool them down with damp cloths or by moving them to a cooler location. Wet a T-shirt or other fabric and wrap it around the neck and temples of the person. Do not tighten too tight.
    • If the condition allows, gently and briefly immerse the person’s face in a container of cold water. Or just rinse the person’s face with cool water. This may slow down the heartbeat a little due to the mammalian diving reflex.
  7. Take –°are: If the person is conscious, try to keep them comfortable. If they are experiencing agitation or anxiety, consider giving them a low dose of a benzodiazepine medication such as diazepam (Valium). Remove unnecessary stimuli in the form of bright lights, loud noise, and unnecessary people.
  8. Do Not Give Them Anything to Eat or Drink.
  9. Stay with the Person: Do not leave them alone, as their condition may deteriorate rapidly.
See also  Harm Reduction for Mephedrone

Treatment for Stimulant Overdose

Treatment for Stimulant Overdose

Treatment for stimulant overdose involves addressing symptoms and preventing further complications. Treatment consists of supportive care during the acute intoxication phase: maintaining hydration, body temperature, blood pressure, and heart rate at acceptable levels until the drug is sufficiently metabolized to allow vital signs to return to baseline.

Antipsychotics: These medications can help manage symptoms of agitation and psychosis that can occur with stimulant overdose. Examples include haloperidol and olanzapine.

Sedatives: Although benzodiazepines (lorazepam, diazepam) are commonly used for sedation, other medications such as propofol may also be used to manage symptoms of agitation and seizures.

Benzodiazepines can also increase the seizure threshold, making them the preferred drug category for overdoses of stimulants, especially cocaine, even if the overdose results in a seizure due to the stimulant.

Antiepileptic Drugs (e.g., Phenytoin): Can be used if seizures are not controlled with benzodiazepines.

Beta-blockers: These medications can be used to manage high blood pressure, heart rate, and other cardiovascular symptoms that can occur with stimulant overdose. Examples include metoprolol and propranolol.

Calcium Channel Blockers (e.g., Verapamil): Can also be used to manage elevated blood pressure and heart rate.

It’s important to note that treatment for stimulant overdose should be tailored to the individual and their specific symptoms, the specific stimulant involved, and other factors.

Final Thought

Stimulant overdose

Stimulant overdose is a critical and growing concern in the context of the broader drug overdose crisis. Recognizing the signs and symptoms of a stimulant overdose and knowing how to respond can be the difference between life and death.

See also  Recovery Position. Lifesaving measure for suffocation during overdose

Immediate medical attention is paramount, as complications can escalate rapidly. While waiting for professional help, it’s essential to keep the individual calm, monitor their breathing and heart rate, and ensure their safety.

However, prevention is always better than cure. As stimulant use continues to rise, there’s an urgent need for comprehensive public health interventions, including harm reduction strategies, education, and awareness campaigns. These interventions should not only target potential users but also their families, friends, and the broader community, ensuring that everyone is equipped with the knowledge and tools to prevent and respond to stimulant overdoses.

In the fight against the overdose epidemic, a multi-faceted approach that combines medical, societal, and individual efforts is crucial. Every life saved from an overdose is a testament to the importance of these combined efforts.